Iowa, 2015

Hail and Damaging Wind in Iowa, August 9, 2015

August 9, 2015 · NWS FSD · 7 events in 3 counties and zones

Thunderstorms produced damaging winds and several reports of large hail at scattered locations in northwest Iowa in the late afternoon and evening of August 9th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced damaging winds and several reports of large hail at scattered locations in northwest Iowa in the late afternoon and evening of August 9th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 9, 5:17 PM CST, 5 minutes earlier.

Area forecast discussion, Aug 9, 5:17 PM CST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
617 PM CDT SUN AUG 9 2015

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 214 PM CDT SUN AUG 9 2015

SHOWERS AND THUNDERSTORMS WILL EXPAND IN COVERAGE THROUGH THE
AFTERNOON AS AN UPPER LEVEL LOW APPROACHES FROM THE WEST. TWO AREAS
TO WATCH. THE FIRST WILL BE EARLY THIS AFTERNOON ACROSS THE THE
CENTRAL AND SOUTHEAST CWA NEAR A LOW LEVEL WARM/STATIONARY FRONT.
CAPE VALUES ABOUT 2500 J/KG AND DEEP LAYER SHEAR OF 40 KNOTS
SUPPORTS STRONG UPDRAFTS AND WITH RELATIVELY LOW LFC HEIGHTS A BRIEF
TORNADO WILL BE POSSIBLE. THE ONLY THING NOT SUPPORTING LANDSPOUT
TYPE TORNADOES ARE STRONG NEAR SURFACE LAPSE RATES. SO UPDRAFT
ACCELERATIONS WILL BE TAKING PLACE FAIRLY LOW IN THE ATMOSPHERE BUT
THESE MAY NOT EXTEND TO THE SURFACE. REGARDLESS HAIL TO AT LEAST
GOLF BALLS AS WELL AS WINDS OF 75 MPH WILL BE POSSIBLE WITH THE
STRONGEST STORMS.

THE THUNDERSTORM ACTIVITY WILL PRESS FROM NORTHWEST TO SOUTHEAST
THIS EVENING WITH THE THREAT FOR SEVERE DIMINISHING AFTER SUNSET.
THE SHOWERS AND STORMS WILL LINGER IN NORTHWEST IOWA UNTIL LATE
TONIGHT. NORTH WINDS WILL FILTER INTO THE AREA ON MONDAY WITH MAINLY
DRY CONDITIONS EXPECTED AND PLEASANT TEMPERATURES IN THE UPPER 70S
TO LOWER 80S.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 214 PM CDT SUN AUG 9 2015

SPLIT FLOW JET REGIME TO BEGIN THE PERIOD...HOWEVER THE SOUTHERN
BRANCH OF THE JET QUICKLY WEAKENS.  THIS LEAVES THE NORTHERN BRANCH
ACROSS CENTRAL CANADA THE MAIN JET THROUGH MUCH OF THE WEEK ALLOWING
UPPER LEVEL RIDGE TO BUILD INTO THE CENTRAL US.  WITH LARGE SCALE
SUBSIDENCE...HAVE REMOVED POP CHANCES THROUGH THE WEEK WITH GRADUAL
WARMING TREND EXPECTED.  COULD SEE STORM CHANCES RETURN NEXT WEEKEND
AS UPPER LEVEL RIDGE WEAKENS AND A SERIES OF SHORT WAVES PASS
THROUGH THE AREA.  HAVE MADE VERY FEW CHANGES TO THE EXTENDED WITH
ONGOING WEATHER.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 615 PM CDT SUN AUG 9 2015

STRONG TO SEVERE STORMS CONTINUE OVER THE REGION EARLY THIS
EVENING. KHON IS IN THE CLEAR FOR CONVECTION...HOWEVER THIS
CONVECTION MAY END UP IMPACTING FSD/SUX THROUGH 03Z.

AFTER CONVECTION PASSES...MID-LVL CLOUDS WILL LINGER THROUGH THE
NIGHT...WITH QUIET WEATHER EXPECTED ON MONDAY.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...08
LONG TERM...
AVIATION...DUX
Hazardous weather outlook, Aug 9, 4:08 PM CST, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
508 PM CDT SUN AUG 9 2015

IAZ001-002-012>014-020>022-031-032-MNZ098-NEZ013-014-SDZ038-039-
050-052>055-057>071-102215-
LYON IA-OSCEOLA-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-ROCK-DIXON-DAKOTA-BEADLE-KINGSBURY-
GREGORY-JERAULD-SANBORN-MINER-LAKE-BRULE-AURORA-DAVISON-HANSON-
MCCOOK-MINNEHAHA-CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER-LINCOLN SD-
BON HOMME-YANKTON-CLAY SD-UNION-
508 PM CDT SUN AUG 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...EAST CENTRAL
SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH
DAKOTA.

.DAY ONE...TONIGHT

SCATTERED STRONG TO SEVERE STORMS WILL CONTINUE INTO THE EVENING
HOURS.  THESE STORMS WILL BE CAPABLE OF PRODUCING HAIL TO GOLF
BALL SIZE AND WIND GUSTS TO 70 MPH. AN ISOLATED TORNADO COULD ALSO
OCCUR...MAINLY INTO THE EARLY EVENING HOURS. WHILE STORMS MAY
LINGER INTO THE OVERNIGHT HOURS... THE THREAT OF SEVERE WEATHER
SHOULD DIMINISH TOWARD MIDNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THROUGH 10 PM.

IAZ003-MNZ071-072-080-081-089-090-097-SDZ040-056-102215-
DICKINSON-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-NOBLES-JACKSON-
PIPESTONE-BROOKINGS-MOODY-
508 PM CDT SUN AUG 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA AND EAST CENTRAL SOUTH DAKOTA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE INTO THE EARLY EVENING
HOURS. A FEW OF THESE STORMS COULD BECOME STRONG TO SEVERE...WITH
THE PRIMARY RISK OF DAMAGING WINDS. LARGE HAIL MAY ALSO BE
POSSIBLE. STORM RISKS WILL BEGIN TO DIMINISH LATE THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THROUGH 10 PM.

In the hours before

Local storm report, Aug 9, 4:39 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
539 PM CDT SUN AUG 9 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             1 E FULTON              43.73N 97.80W
08/09/2015  E1.25 INCH       HANSON             SD   TRAINED SPOTTER

&&
Local storm report, Aug 9, 4:51 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
551 PM CDT SUN AUG 9 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0539 PM     HAIL             1 SSW WOONSOCKET        44.04N 98.28W
08/09/2015  E1.50 INCH       SANBORN            SD   PUBLIC

            SOCIAL MEDIA REPORT...TIME ESTIMATED FROM
            RADAR

&&

AF
Local storm report, Aug 9, 4:57 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
557 PM CDT SUN AUG 9 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             1 ESE LANE              44.07N 98.41W
08/09/2015  E1.00 INCH       JERAULD            SD   LAW ENFORCEMENT

            TIME ESTIMATED FROM RADAR

&&

AF
Local storm report, Aug 9, 4:58 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
558 PM CDT SUN AUG 9 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     HAIL             4 S SPENCER             43.67N 97.59W
08/09/2015  E1.75 INCH       MCCOOK             SD   EMERGENCY MNGR

            45 MPH WIND GUST

&&

AF
Local storm report, Aug 9, 5:07 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
607 PM CDT SUN AUG 9 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND DMG     1 WSW DE SMET           44.38N 97.56W
08/09/2015                   KINGSBURY          SD   TRAINED SPOTTER

            2.5 INCH DIAMETER BRANCHES DOWN

&&

AF
Local storm report, Aug 9, 5:08 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
608 PM CDT SUN AUG 9 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             3 E ETHAN               43.54N 97.93W
08/09/2015  E1.00 INCH       HANSON             SD   PUBLIC

            SOCIAL MEDIA REPORT

&&

AF

The radar

The Sioux Falls radar (KFSD), 145 km away, was scanning. The volume nearest the first event began at 23:21 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dickinson

When
August 9, 5:22 PM CST
Where
Dickinson County, 1.51 mi E of Superior
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
43.430, -94.950

Thunderstorm winds caused tree damage.

Hail, Plymouth

When
August 9, 7:08 PM CST
Where
Plymouth County, 5.89 mi NNE of Akron
Measured
1 in hail
Reported by
Public
Coordinates
42.910, -96.510

Hail, Plymouth

When
August 9, 8:00 PM CST
Where
Plymouth County, 2.94 mi SSW of O Leary
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.660, -96.090

Hail, Woodbury

When
August 9, 8:47 PM CST
Where
Woodbury County, 1.02 mi E of Correctionville
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.480, -95.780

Large hail caused an unknown amount of damage to vehicles.

Hail, Woodbury

When
August 9, 8:49 PM CST
Where
Woodbury County, 0.51 mi E of Correctionville
Measured
1.5 in hail
Reported by
Fire Department/Rescue
Coordinates
42.480, -95.790

Hail, Woodbury

When
August 9, 9:04 PM CST
Where
Woodbury County, 2.31 mi SSW of Bronson
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.390, -96.220

Hail, Woodbury

When
August 9, 9:23 PM CST
Where
Woodbury County, 2.58 mi SE of Holly Spgs
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.240, -96.040

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2015Every state in 2015This day in weather historyWarnings in Iowa, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 597757, 597758, 597762, 597759, 597760, 597761, 597763.